Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 68, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 20, 2001, 11:17 PM CDT for Emmet County, Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 20, 2001, 11:17 PM CDT (04:17 UTC)
- Expired
- Apr 20, 2001, 11:55 PM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
County Emmet County, IA
The radar
The Sioux Falls radar (KFSD), 167 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 11:39 PM CDT | Hail 1.75 | Ringsted, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 8:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -457 J/kg
- Mixed-layer LCL
- 1165 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 210420 CCA SVRDSM IAC063-210455- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1117 PM CDT FRI APR 20 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EMMET COUNTY IN NORTHWEST IOWA * UNTIL 1155 PM CDT * AT 1114 PM...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM IN WALLINGFORD OR ABOUT 10 MILES SOUTHEAST OF ESTHERVILLE...MOVING NORTHEAST AT 25 MPH. RADAR INDICATES ANOTHER SEVERE STORM NEAR SPENCER ALSO MOVING NORTHEAST INTO EMMET COUNTY. * THE SEVERE THUNDERSTORM WILL BE... NEAR ESTHERVILLE NOW REMAINING IN WALLINGFORD NEAR DOLLIVER BY 1145 PM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. LAT...LON 4327 94:90 4327 9447 4348 9441 4348 9491 KULA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:55 PM CDT, 8 hours 22 minutes earlier.
Area forecast discussion, Apr 20, 2:55 PM CDT, 8 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 255 PM CDT FRI APR 20 2001 RATHER DIFFICULT FCST AHD WITH BNDRY MOVG BACK AND FORTH AND MDL DIFFERENCES COMPOUNDING PROBLEM. MAIN CONCERNS WL BE TSTM TRENDS TNGT...AND AGN SAT NGT INTO MON. WATER VAPOR IMAGERY SHOWS PAC MSTR FETCH INTO CNTRL PLAINS...AND EXTRAPOLATION OF BACK EDGE OF UVM ENHANCEMENT ENTERS WRN IA ARND 03Z. SPEED MAX ALSO NOTED ROUNDING BOTTOM OF UPR LVL TROF ACRS SRN CA AND RIGHT ENTRANCE RGN OF THIS FEATURE MAY AID DVLPMT TMRW NGT. AC HAS RECENTLY DVLPD OVR KS PER VISBLE STLT IMAGERY AND THIS RELFECTION OF ELEVATED INSTABILITY SHOULD MOVE INTO IA ARND SAME TIME AS AFOREMENTIONED SYNOPTIC SCALE UVM. DO NOT SEEM MUCH IN THE WAY OF SFC BASED DVLPMT THIS EVEN. STLT DERIVED AND LAPS DATA INDC AMS STILL QUITE CAPPED WITH CIN AOA 100 J/KG. RECENT SFC ANLYS SHOW PRES FALLS HAVE BEEN EXPANDING ACRS NE WITH STEADILY BACKING SFC WNDS. WRMFNT MOVG NWD AND NOW ALG NE/KS BORDER WITH CDFNT TRAILING MN LOW INTO N CNTRL IA. 18Z MSAS ANLYS AND EYEBALL OF PROFILER DATA INDC DEEP CNVGNC INVOF WRMFNT BUT LAPS SOUNDINGS HAVE MSTR LACKING. KS/OK H85 WNDS HAVE BEEN BACKING HWVR SO XPC DEEPER MSTR TO INCR THIS EVEN WHICH SHOULD COMBINE WITH FORCING TO PRODUCE MCS AND ELEVATED CONVECTION OVR IA...BUT QUICK NEWD MOVMT SHOULD PRECLUDE SGFNT FLASH FLOODING. FLASH FLOOD GUID INDCS WE CAN TAKE INITIAL EVENT SO WL NOT ISSUE ANY HEADLN ATTM. SVR WX POSSIBLE HWVR WITH STG 0-3KM SHEAR AND STEEP LAPSE RATES SUPPORTING WND DAMAGE AND HAIL RESPECTIVELY. SYS SHOULD PUSH THRU TMRW WITH TEMPORARY BREAK. HWVR SITUATION RELOADS AGN WITH WRMFNT SETTING UP ACRS KS AND NRN MO. MDLS DEPICT ANOTHER ROUND OF THETA-E ADVCTN OVR BNDRY SAT NGT MAINLY WRN 2/3RDS. INSTABILITY AND MSTR LVLS NOT QUITE AS HIGH...BUT COULD STILL BE RATHER LRG AREA OF PCPN. BY SUN MDLS BEGIN TO HAVE SGFNT DIFFERENCES. NGM SEEMS TOO FAST...WITH AVN SLOWER AND ETA FASTER. COMPROMISE MAY BE BEST BET HERE. SYSS OFTEN EJECT SLOWER THAN XPCD...SPCLLY WHEN THEY ARE STILL OFFSHORE AT MDL RUN...BUT SPEED MAX NOTED IN WV IMAGERY MAY LIFT TROF OUT FASTER. THIS WOULD PLACE TRIPLE POINT SOMEWHERE OVR N CNTRL KS AT 00Z MON WITH WRMFNT NEWD TO NR KFOD. WL GRADIATE POPS FM HIGHEST NW TO LOWEST SE ON SUN...AND BROADBRUSH OF TSTM CHCS SUN NGT WITH CDFNT CONTG TO SLIDE ACRS FA. WL ISSUED FLOOD POTENTIAL OUTLOOK TO HIGHLIGHT CHCS OF RAIN THRU MUCH OF WEEKEND. TEMP GUID ALL OVER THE PLACE...SPCLLY SUN. NGM MOS MUCH COOLER DUE TO FASTER MOVMT...BUT ETA MDL TEMPS COOL AS WELL. THUS WL GO A CATEGORY OR TWO BLO WRMR AVN MOS. COORD W/ARX AND DVN. EXTENDED PD... EURO MDLS...SPCLLY UK CONT TO BE FASTER WITH MON SYS AS IS CANADIAN MDL. NOGAPS SLOWER SIMILAR TO MRF. MRF ENSEMBLES IN GOOD AGREEMENT WITH OPERATIONAL RUN BY MIDWEEK BUT SYS ALG 140W CONSIDERABLY SLOWER IN ENSEMBLE RUNS. THIS MAY KEEP US IN PROLONGED RIDGING INTO NEXT WEEKEND. FOR ACTIVE WX EARLY IN PD CANNOT SEE MUCH REASON TO DEVIATE FM MRF WHICH HAS HAD GOOD RUN TO RUN CONTINUITY. THIS WOULD KEEP TSTMS IN FCST ON MON WITH ENHANCED LOW LVL CNVGNC...SPCLLY SERN HLF...WHEN SHRT WV NOW OFF NRN CA CST FINALLY BRINGS LG WV TROF AND MAIN ASSOCD SFC REFLECTION THRU. WL ALSO ADD CHC LINGERING SHWRS BHND SYS EARLY TUE. OTHERWISE FAIR AND SEASONAL WX FOR MUCH OF NEXT WEEK. CANNOT SEE REASON 0NOT TO FOLLOW MRF MOS TEMPS. .DSM...NONE SMALL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 9:58 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 47 min |
| Apr 20, 10:31 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Cass, Crawford | 44 min |
| Apr 20, 10:32 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 38 min |
| Apr 20, 10:48 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 32 min |
| Apr 20, 11:08 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Taylor | 42 min |
| Apr 20, 11:08 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 42 min |
| Apr 20, 11:09 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 41 min |
| Apr 20, 11:15 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 30 min |
| Apr 20, 11:32 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas | 43 min |
| Apr 20, 11:32 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 43 min |
| Apr 20, 11:40 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 40 min |
| Apr 20, 11:46 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 39 min |
| Apr 20, 11:54 PM CDT | Severe Thunderstorm Warning | DMX | Hancock | 31 min |
| Apr 20, 11:59 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Story | 46 min |
| Apr 20, 11:59 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 46 min |
| Apr 21, 12:25 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hardin | 40 min |
| Apr 21, 12:47 AM CDT | Severe Thunderstorm Warning | DMX | Butler | 38 min |
| Apr 21, 12:51 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 24 min |
| Apr 21, 12:57 AM CDT | Severe Thunderstorm Warning | DMX | Grundy | 38 min |
| Apr 21, 1:13 AM CDT | Severe Thunderstorm Warning | DMX | Bremer | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.